Hail, Grayson
- When
- October 6, 2:40 AM CST to 2:45 AM CST
- Where
- Grayson County, Ambrose
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 33.680, -96.380
Trained spotters reported pea to dime sized hail in Ambrose.
An upper level disturbance dropped south-southeast from the Central Plains into north Texas, bringing scattered showers and thunderstorms to the region late Monday night into early Tuesday. Several reports of marginally severe hail were received near the Metroplex and areas southeast.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FWD wrote it up.
An upper level disturbance dropped south-southeast from the Central Plains into north Texas, bringing scattered showers and thunderstorms to the region late Monday night into early Tuesday. Several reports of marginally severe hail were received near the Metroplex and areas southeast.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Oct 5, 10:46 PM CST, 3 hours 54 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE FORT WORTH TX 1146 PM CDT SUN OCT 5 2014 .AVIATION... A COMPLEX OF STORMS CURRENTLY ORGANIZING ACROSS OKLAHOMA WILL BE THE PRIMARY AVIATION WEATHER CONCERN OVERNIGHT. MODELS...INCLUDING HI RES SOLUTIONS...HAVE BEEN HAVING A TOUGH TIME SHOWING ANY RUN TO RUN CONTINUITY. OUR CURRENT THINKING IS THAT THE OKLAHOMA CONVECTION WILL REACH THE RED RIVER COUNTIES BETWEEN 06 AND 07Z AS AN UPPER LEVEL DISTURBANCE APPROACHES FROM THE NORTH. STORMS SHOULD REMAIN ELEVATED IN NATURE AND MAY WEAKEN SOME AS THEY MOVE ACROSS NORTH TEXAS SINCE THE BEST UPPER LEVEL FORCING SHOULD STAY NORTH OF THE RED RIVER. WE WILL MAINTAIN A VCTS AT THE METROPLEX AIRPORTS FROM 09 TO 12Z AND IN WACO FROM 11 TO 15Z. ANOTHER AVIATION CONCERN OVERNIGHT/MONDAY MORNING WILL BE MVFR CEILINGS/VISIBILITY. KFWS VAD SHOWS A 35 KNOT LOW LEVEL JET IN PLACE AND MVFR CEILINGS HAVE ALREADY DEVELOPED AROUND THE BALCONES ESCARPMENT. WE EXPECT MVFR CEILINGS TO REACH WACO BETWEEN 08 AND 09Z AND THE METROPLEX TAF SITES SHORTLY AFTER THAT. THE LOW CEILINGS SHOULD LINGER THROUGH MUCH OF MONDAY MORNING. HOWEVER...ANY OUTFLOW BOUNDARIES FROM OVERNIGHT CONVECTION MAY CLEAR THE CEILINGS OUT EARLIER. VFR CONDITIONS ARE EXPECTED MONDAY AFTERNOON AND EVENING. A SOUTH WIND WILL PREVAIL THROUGH MONDAY EVENING AT SPEEDS BETWEEN 7 AND 13 KNOTS ALONG WITH A FEW HIGHER GUSTS...ESPECIALLY DURING THE DAYLIGHT HOURS MONDAY. 79 && .UPDATE... DISPARITY IN TIMING/PLACEMENT OF POTENTIAL OVERNIGHT CONVECTION CONTINUES WITH THE LATEST GUIDANCE. THE 00Z NAM IS COMPLETELY DRY...BUT SINCE IT FAILS TO GENERATE THE ACTIVITY ALREADY ONGOING IN OKLAHOMA...IT IS LIKELY FAILING TO RESOLVE THE STRENGTH OF THE APPROACHING DISTURBANCE. THIS ACTIVITY HAS BEEN AIDED BY LOW-LEVEL FRONTAL FORCING...WHICH WILL BE ABSENT IN NORTH TEXAS TONIGHT. THE 00Z FWD SOUNDING SHOWS A CAPPING INVERSION THAT ADDITIONAL WARM ADVECTION...AND BOUNDARY LAYER COOLING...SHOULD ONLY STRENGTHEN. EVEN SO...THE INITIATION OF ELEVATED CONVECTION WILL STILL BE POSSIBLE LATE TONIGHT AS THE UPPER FORCING APPROACHES. WITHOUT WIDESPREAD CONVECTION...WHICH IS UNLIKELY...ANY COLD POOL WILL LIKELY BE INSUFFICIENT TO ALLOW SURFACE PARCELS TO JOIN THE CONVECTIVE PARTY. ALTHOUGH THE LATEST RAP SUGGESTS OUTFLOW FROM THE STORMS TO OUR NORTH MAY REACH THE RED RIVER BY DAYBREAK...THE IMPULSE WILL HAVE PASSED TO THE SOUTHEAST BY THEN. 25 && .PREV DISCUSSION... /ISSUED 302 PM CDT SUN OCT 5 2014/ IT HAS BEEN A PLEASANTLY WARM FALL AFTERNOON WITH MOSTLY SUNNY SKIES. SOUTH WINDS OF 10 TO 20 MPH WITH SOME GUSTS TO 25 MPH HAVE HELPED BRING 60 DEGREE DEW POINTS UP THROUGH CENTRAL TEXAS INTO THE METROPLEX. THE AREA OF STRATUS THAT MOVED INTO CENTRAL TEXAS NORTHEAST INTO THE CORSICANA AREA HAD SCATTERED OUT AS OF MID AFTERNOON. TEMPERATURES HAD WARMED INTO THE 80S TO AROUND 90 DEGREES. PLEASANT WEATHER WILL CONTINUE THROUGH MOST OF THE EVENING. AN UPPER LEVEL DISTURBANCE IN THE NORTHWESTERLY FLOW ALOFT WILL BRING THE POTENTIAL FOR SCATTERED SHOWERS AND THUNDERSTORMS OVERNIGHT TONIGHT INTO MONDAY MORNING. THE HIGH RESOLUTION MODELS /TEXAS TECH WRF AND HRRR/ INDICATED THAT STORMS WILL FORM ACROSS THE AREA BETWEEN WICHITA FALLS AND ABILENE BEFORE MIDNIGHT AND THESE STORMS WOULD THEN MOVE SOUTHEAST THROUGH MONDAY MORNING. THE NAM...GFS...CMC...SREF AND ECMWF DIFFER IN WHERE THE STORMS WILL DEVELOP BUT SHOW A SIMILAR SOUTHEASTWARD MOVEMENT OF WHAT EVER DEVELOPS. GIVEN THE ELEVATED INSTABILITY...SOME 1 TO 1.5 INCH HAIL WILL BE THE MAIN SEVERE WEATHER THREAT OVERNIGHT. ANOTHER UPPER LEVEL DISTURBANCE WILL AFFECT THE EASTERN ZONES MONDAY AFTERNOON AND EVENING...SO HAVE LEFT SOME 20 PERCENT POPS FOR THAT TIME PERIOD. AS WEAK UPPER LEVEL RIDGING MOVES ACROSS THE REGION...WE WILL BE DRY WITH ABOVE SEASONAL NORMAL TEMPERATURES TUESDAY AND WEDNESDAY. WE CONTINUE TO HAVE MODEL DIFFERENCES IN THE EXTENDED PORTION OF THE FORECAST. THE GFS BRING THE REMNANTS OF TROPICAL CYCLONE SIMON NORTHEAST ACROSS BAJA CALIFORNIA AND THE MEXICAN STATE OF SONORA DURING THE 48 TO 72 HOUR PERIOD. THIS SYSTEM THEN MOVES NORTHEAST AHEAD OF A MID-LATITUDE LOW THAT WILL FORM OVER ARIZONA... WILL MOVE NORTHEAST FROM SOUTHERN ARIZONA ACROSS NEW MEXICO THEN THE TEXAS PANHANDLE AND SOUTH PLAINS INTO OKLAHOMA. THIS WOULD RESULT IN RAIN CHANCES RETURNING TO THE NORTHWESTERN ZONES BEFORE DAYBREAK THURSDAY. RAIN CHANCES WOULD THEN SPREAD SOUTHEAST THURSDAY NIGHT THROUGH FRIDAY. A COLD FRONT IS THEN FORECASTED TO SINK DOWN THE PLAINS INTO THE NORTHWESTERN ZONE LATE THURSDAY NIGHT AND THROUGH CENTRAL TEXAS BY FRIDAY EVENING. THE RAIN IS FORECAST TO END FROM NORTHWEST TO SOUTHEAST SATURDAY. THE GFS CONTINUES TO BE FASTER WITH THE ONSET AND ENDING OF THE RAIN AND IS ALSO WETTER THAN THE ECMWF. THE ECMWF BRINGS THE REMNANTS OF SIMON AND THE MID-LATITUDE LOW FARTHER NORTH. THIS RESULTS IN RAIN CHANCES NOT STARTING UNTIL FRIDAY AFTERNOON ACROSS THE NORTHWESTERN ZONES WITH RAIN CHANCES SPREADING SOUTHEAST FRIDAY NIGHT AND SATURDAY AS A COLD FRONT MOVES THROUGH THE REGION. AS THE UPPER TROUGH MOVES EAST....RAIN CHANCES END FROM SATURDAY NIGHT AND EARLY SUNDAY. HAVE CONTINUED TO GO ALONG WITH A COMPROMISE BLEND THAT LEANS CLOSER TO THE ECMWF THAN THE GFS. 58 && .PRELIMINARY POINT TEMPS/POPS... DALLAS-FT. WORTH, TX 66 87 72 93 73 / 40 10 10 5 5 WACO, TX 66 88 71 92 71 / 30 20 10 5 5 PARIS, TX 62 84 67 88 68 / 30 20 20 10 5 DENTON, TX 63 88 69 93 71 / 40 10 10 5 5 MCKINNEY, TX 62 86 69 92 69 / 30 10 20 5 5 DALLAS, TX 67 87 72 92 73 / 40 10 10 5 5 TERRELL, TX 65 86 71 93 72 / 40 20 10 5 5 CORSICANA, TX 66 86 71 91 72 / 30 20 10 10 5 TEMPLE, TX 67 88 70 92 70 / 20 20 10 5 5 MINERAL WELLS, TX 63 89 67 94 69 / 40 10 10 5 5 && .FWD WATCHES/WARNINGS/ADVISORIES... NONE. && 79/25
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE FORT WORTH TX 337 PM CDT SUN OCT 5 2014 TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-061200- MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN- HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS- ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL- JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-NAVARRO- FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-LIMESTONE- LEON-MILAM-ROBERTSON- 337 PM CDT SUN OCT 5 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS. .DAY ONE...TONIGHT. THUNDERSTORMS ARE POSSIBLE ACROSS ALL OF NORTH AND CENTRAL TEXAS TONIGHT. THUNDERSTORMS WILL LIKELY DEVELOP LATE THIS EVENING IN NORTHWEST COUNTIES...AND THEN MOVE SOUTHEAST ACROSS THE REGION TONIGHT. SOME OF THESE STORMS MAY BECOME STRONG TO SEVERE...WITH LARGE HAIL POSING THE PRIMARY HAZARD. CLOUD TO GROUND LIGHTNING... LOCALLY GUSTY WINDS AND LOCALLY HEAVY RAINFALL MAY BE ASSOCIATED WITH ANY STORM. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. SOME OF THE SUNDAY NIGHT THUNDERSTORM ACTIVITY IS EXPECTED TO CONTINUE...MAINLY EAST OF INTERSTATE 35 MONDAY MORNING AND IN FAR EASTERN COUNTIES MONDAY AFTERNOON. STRONG TO SEVERE THUNDERSTORM CHANCES ARE EXPECTED TO BE LOWER...HOWEVER SMALL HAIL...LOCALLY GUSTY WINDS AND LOCALLY HEAVY RAINFALL WILL REMAIN POSSIBLE. A FEW STORMS MAY LINGER INTO MONDAY EVENING IN THE NORTHEAST. THUNDERSTORM CHANCES RETURN TO NORTH AND CENTRAL TEXAS WEDNESDAY NIGHT THROUGH SATURDAY. .SPOTTER INFORMATION STATEMENT... LIMITED SPOTTER ACTIVATION MAY BE REQUESTED.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
312 AM CDT MON OCT 6 2014
TXZ094-095-060845-
FANNIN TX-LAMAR TX-
312 AM CDT MON OCT 6 2014
...SIGNIFICANT WEATHER ADVISORY FOR...
FANNIN COUNTY
LAMAR COUNTY
AT 312 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 12 MILES NORTH OF BONHAM...MOVING SOUTHEAST AT 40
MPH.
CITIES IN THE PATH OF THIS STORM INCLUDE PARIS...BAILEY...BONHAM...
DODD CITY...ECTOR...HONEY GROVE...LEONARD AND BONHAM STATE PARK.
FREQUENT CLOUD TO GROUND LIGHTNING...VERY HEAVY RAINFALL...PEA-SIZED
HAIL...AND WIND GUSTS TO 50 MPH CAN BE EXPECTED FROM THIS STORM.
IF THIS STORM INTENSIFIES...A SEVERE WEATHER WARNING MAY BE NEEDED.
LAT...LON 3391 9554 3389 9554 3388 9547 3353 9539
3348 9557 3349 9578 3346 9586 3340 9588
3336 9638 3350 9639 3384 9614 3385 9601
3388 9600 3387 9595 3389 9593 3385 9585
3387 9581 3385 9577 3390 9575
TIME...MOT...LOC 0812Z 294DEG 33KT 3375 9610
CAVANAUGHSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
334 AM CDT MON OCT 6 2014
TXZ093-094-060900-
FANNIN TX-GRAYSON TX-
334 AM CDT MON OCT 6 2014
...SIGNIFICANT WEATHER ADVISORY FOR...
WEST CENTRAL FANNIN COUNTY
EASTERN GRAYSON COUNTY
AT 334 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 8 MILES EAST OF DENISON...MOVING SOUTHEAST AT 25
MPH.
CITIES IN THE PATH OF THIS STORM INCLUDE BELLS...TOM BEAN...
WHITEWRIGHT...BONHAM...ECTOR...SAVOY AND BONHAM STATE PARK.
NICKEL-SIZED HAIL AND WIND GUSTS TO 40 MPH CAN BE EXPECTED FROM THIS
STORM.
IF THIS STORM INTENSIFIES...A SEVERE WEATHER WARNING MAY BE NEEDED.
LAT...LON 3370 9635 3371 9631 3375 9631 3376 9630
3356 9606 3341 9645 3374 9657 3378 9651
3379 9642
TIME...MOT...LOC 0834Z 324DEG 22KT 3371 9642
CAVANAUGHThe Dallas/Ft Worth radar (KFWS), 150 km away, was scanning. The volume nearest the first event began at 08:42 UTC.
13 hail. Local standard time, as filed.
Trained spotters reported pea to dime sized hail in Ambrose.
Dime sized hail was reported between Lewisville and Flower Mound. The report came in through the mPING program.
Penny to dime sized hail was reported just north of the Galleria in far north Dallas.
A reporter observed penny sized hail in north Dallas on Preston Road, one half mile south of the Collin County line.
Hail to the size of pennies was reported in Commerce.
Quarter sized hail was reported in Sasche, close to the Dallas/Collin County border.
Quarter sized hail was reported in the southern portions of Wylie.
Dime to quarter sized hail was observed in southeast Wylie.
One inch diameter hail was observed near downtown Rockwall.
Quarter sized hail was reported through social media in the city of Rowlett.
Amateur radio operators reported penny to nickel sized hail in the city of Seven Points.
The Anderson County emergency manager reported nickel to quarter sized hail in the city of Palestine, near Bassett Road, about 1 mile west of Loop 256.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2014Every state in 2014This day in weather historyWarnings in Texas, October 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 545046, 545047, 545048, 545049, 545050, 545051, 545052, 545053, 545054, 545055, 545056, 545057, 545058.